Iowa, 2012

Flash Flood and Hail in Iowa, May 3, 2012

May 3, 2012 · NWS FSD · 8 events in 1 county or zone

Thunderstorms produced large hail at a few locations in Cherokee County in northwest Iowa during the early evening of May 3rd. There was also a report of flash flooding and a report of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few locations in Cherokee County in northwest Iowa during the early evening of May 3rd. There was also a report of flash flooding and a report of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 3, 5:52 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 3, 5:52 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT THU MAY 3 2012

.DISCUSSION.../ISSUED AT 314 PM CDT/
MAIN FORECAST CHALLENGE IN THE SHORT TERM IS CONVECTION CHANCES IN
NW IA. STALLED SURFACE BOUNDARY HAS PARKED ITSELF ROUGHLY FROM NEAR
KSUX TO KSPW. MOISTURE HAS POOLED ALONG THE BOUNDARY...BUT DYNAMICS
AND SHEAR ARE PRETTY WEAK. THE ONE THING WORKING FOR CONVECTION IS
IT IS QUITE UNSTABLE...WITH 100MB ML CAPES WELL OVER 1500 J/KG. SO
THEREFORE ISOLATED TO SCATTERED CHANCES FOR THUNDERSTORMS ARE
WARRANTED UNTIL ABOUT SUNSET FOR OUR SE ZONES. THEN LATE
TONIGHT...FOG IS ANOTHER CONCERN. BOTH THE NAM AND GFS POINT TO A
LOT OF MOISTURE AT 925MB FIRST OOZING DOWN INTO EAST CENTRAL SD BY
AROUND 09Z...THEN SPREADING THROUGH SW MN AND EVEN WESTWARD ALONG
THE EASTERLY FETCH OF AIR TOWARD HURON BY 12Z FRIDAY. CONCERNED THAT
AREAS OF FOG WILL FORM UNDER THE STRATUS FROM EAST CENTRAL SD TO SW
MN...AND ALSO THROUGH AREAS SOUTH OF THERE IN SE SD AND NW IA.
SURFACE DEW POINT DEPRESSIONS WILL ONCE AGAIN BE VERY SMALL...AND
ALSO DID NOT NEED TO ALTER LOWS HARDLY AT ALL. ON FRIDAY...CONTINUED
THE TREND OF PLACING SMALL POPS IN OUR WESTERN ZONES IN THE
MORNING...NUDGING THEM A BIT FURTHER EASTWARD FOR THE AFTERNOON. AS
OF RIGHT NOW...THE BETTER LOW LEVEL BOUNDARY AND DYNAMICS...WITH
LESS CAPPING IS TO THE NORTH OF OUR AREA ON FRIDAY. BUT THERE IS
ENOUGH WARM AIR ADVECTION AND THETAE THAT SOME CONVECTION MAY BACK
BUILD SOUTHWARD INTO OUR NORTH AND WEST IN THE MORNING AND EASTWARD
IN THE AFTERNOON. INSTABILITY IN OUR WESTERN AND NORTHERN ZONES
FRIDAY MORNING IS PRETTY WEAK. WILL BE ANOTHER WARM DAY ON
FRIDAY...ESPECIALLY ALONG AND SOUTH OF I 90.   /MJF

CONVECTION CHANCES FRIDAY NIGHT ARE VERY MUDDLED WITH LACK OF
FOCUSING MECHANISM ACROSS THE FORECAST AREA.  WEAK UPPER LEVEL WAVE
APPEARS TO BE FOCUSED NORTH...THOUGH EXPECT CONVECTION TO BUILD
SOUTH WITH TIME.  QUESTION BECOMES HOW FAR CONVECTION WILL BUILD
SOUTH BEFORE ENCOUNTERING CAP ISSUES. HAVE FOCUSED HIGHEST POPS
ACROSS NORTHERN SECTIONS OF FORECAST AREA.

ON SATURDAY...NAM CONTINUES TO PRODUCE CONVECTION THROUGHOUT THE
DAY...BUT FORCING IS MAINLY LOCATED WELL TO THE WEST THROUGH MUCH OF
THE DAY AND ONLY LEFT CHANCE POPS ACROSS NORTHERN HALF OF FORECAST
AREA.  QUITE A THERMAL GRADIENT FROM NORTH TO SOUTH WITH 925 HPA
TEMPERATURES VARYING FROM THE MID TEENS TO THE LOWER 20S FROM NORTH
TO SOUTH.

MUCH GREATER CONVECTION CHANCES ON SATURDAY NIGHT AS INVERTED
TROUGH/COLD FRONT FEATURE SETS UP ACROSS CENTRAL SOUTH DAKOTA
DRIFTING EAST THROUGH THE OVERNIGHT HOURS. PWAT VALUES AHEAD OF THE
FRONT ARE AROUND 1.2-1.3 INCHES....WHICH IS AROUND TWO STANDARD
DEVIATIONS ABOVE NORMAL.  HAVE BOLSTERED QPF QUITE A BIT SATURDAY
NIGHT...AND EVEN CONSIDERED ADDING HEAVY RAIN WORDING INTO THE
FORECAST.  WITH SLOW MOVING BOUNDARY COULD HAVE THE POTENTIAL FOR
FLASH FLOODING ALONG WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING
WINDS.

BOUNDARY TRENDING SLOWER WITH 12Z SUITE OF MODELS...AND WILL HAVE
LINGERING CHANCES OF CONVECTION EAST OF I-29 ON SUNDAY.  HAVE WARMED
UP HIGHS AHEAD OF THE BOUNDARY ON SUNDAY. COOLER AIR FILTERS IN
BEHIND THE BOUNDARY WITH 925 HPA TEMPS COOLING 5-7 C.

AFTER THE WEEKEND SYSTEM PUSHES OUT TO THE EAST ON SUNDAY NIGHT...
THINGS SHOULD TURN FAIRLY QUIET FOR MUCH OF THE EXTENDED FORECAST.
ZONAL FLOW WILL BECOME MORE NORTHWESTERLY AS AN UPPER LOW DROPS INTO
CENTRAL MINNESOTA...USHERING IN A COOLER PATTERN FOR THE FORECAST
AREA EARLY NEXT WEEK. A STRENGTHENING SOUTHERLY JET SHOULD HELP KICK
THE UPPER LOW NORTHEASTWARD BY MID WEEK...ALLOWING RIDGING TO BUILD
ACROSS THE CENTRAL PLAINS AND GRADUAL WARMING TO BEGIN ON WEDNESDAY
OR THURSDAY. MAIN PRECIPITATION CHANCES NEXT WEEK WILL BE TUESDAY
AFTERNOON WITH INSTABILITY SHOWERS UNDER THE UPPER LOW...THEN TOWARD
THE END OF THE PERIOD ON THURSDAY NIGHT OR FRIDAY AS THE UPPER FLOW
BECOMES MORE SOUTHWESTERLY AHEAD OF AN APPROACHING WAVE. /LAFLIN

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
CONDITIONS WILL BE LARGELY VFR FOR THE EVENING HOURS...THOUGH
ISOLATED TSRA MAY DEVELOP THROUGH 03Z NEAR A WEAK STATIONARY
BOUNDARY LOCATED JUST SOUTHEAST OF A KSUX-KSPW LINE. AFTER 06Z...
MODELS INDICATE REDEVELOPMENT OF MVFR-LOCALLY IFR STRATUS OVER
SOUTHWEST MN...ADVECTING WESTWARD TOWARD KHON BY 14Z AND POSSIBLY
PERSISTING MUCH OF THE MORNING. AREAS TO THE SOUTH OF THE STRATUS
SHIELD ACROSS SOUTHEAST SD AND NORTHWEST IOWA MAY SEE SOME MVFR FOG
DEVELOP AFTER 06Z-08Z...WITH IFR VISIBILITIES POSSIBLE FOR AN HOUR
OR TWO AROUND SUNRISE. CONDITIONS EXPECTED TO IMPROVE TO WIDESPREAD
VFR AGAIN AFTER 18Z...THOUGH CHANCES FOR TSRA WILL INCREASE WEST OF
A BROOKINGS-LAKE ANDES SD LINE THROUGH THE AFTERNOON FRIDAY AS LOW
PRESSURE APPROACHES FROM THE WEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 3, 10:41 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT THU MAY 03 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1141 AM CDT THU MAY 03 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON AND EARLY THIS EVENING...THERE IS A CHANCE
FOR THUNDERSTORM DEVELOPMENT WITH A SLIGHT RISK OF SEVERE WEATHER
ALONG AND SOUTH OF A SIOUX CITY TO SPENCER IOWA LINE. THE MAIN
THREAT IS HAIL UP TO THE SIZE OF HALF DOLLARS AND A 60 MPH WIND
GUST. ADJACENT AREAS TO THE NORTH AND NORTHWEST COULD SEE SOME
ISOLATED NON SEVERE STORMS THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE FRIDAY AFTERNOON AND FRIDAY NIGHT...STORMS COULD BECOME
STRONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
AREA...ESPECIALLY ALONG I 90 AND SOUTHWARD. WHILE SATURDAY WILL
LIKELY SEE A LULL IN ACTIVITY...LATE SATURDAY AFTERNOON AND
SATURDAY NIGHT WILL SEE THE POTENTIAL FOR SEVERE THUNDERSTORMS.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GOLF BALL
SIZED HAIL AS WELL AS WIND GUSTS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 5 PM TO 9 PM ALONG AND
SOUTH OF A SIOUX CITY TO SPENCER IOWA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cherokee

When
May 3, 7:01 PM CST
Where
Cherokee County, 2.94 mi NNE of Cherokee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.790, -95.530

Hail, Cherokee

When
May 3, 7:03 PM CST
Where
Cherokee County, 2.76 mi N of Cherokee
Measured
0.75 in hail
Reported by
County Official
Coordinates
42.790, -95.550

Hail covered the ground.

Hail, Cherokee

When
May 3, 7:12 PM CST
Where
Cherokee County, 3.62 mi E of Meriden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.810, -95.560

Hail was accompanied by an inch of rain which fell in 15 minutes.

Thunderstorm Wind, Cherokee

When
May 3, 7:23 PM CST
Where
Cherokee County, 4.28 mi SE of Larrabee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.820, -95.480

Thunderstorm winds caused tree damage, including branches up to 3 inches in diameter blown down. The winds were accompanied by small hail which covered the ground.

Flash Flood, Cherokee

When
May 3, 7:23 PM CST to 8:35 PM CST
Where
Cherokee County, 2.31 mi NNE of Cherokee to 0.69 mi NNW of Aurelia
Cause
Heavy Rain
Reported by
County Official
Coordinates
42.780, -95.530

Heavy rain caused flash flooding of rural fields and roads.

Hail, Cherokee

When
May 3, 7:23 PM CST
Where
Cherokee County, 4.01 mi SSE of Larrabee
Measured
0.88 in hail
Reported by
County Official
Coordinates
42.820, -95.490

Hail, Cherokee

When
May 3, 7:34 PM CST
Where
Cherokee County, Cherokee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.750, -95.550

Hail was accompanied by heavy rain.

Hail, Cherokee

When
May 3, 7:39 PM CST to 7:55 PM CST
Where
Cherokee County, 0.86 mi SW of Aurelia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.710, -95.440

Hail up to golf ball size fell for several minutes. An unknown amount of damage was done to vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382306, 382307, 382308, 382309, 382311, 382313, 382315, 382318.